Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 11 (2015), 045, 20 pages      arXiv:1412.2867
Contribution to the Special Issue on Algebraic Methods in Dynamical Systems

Non-Integrability of Some Higher-Order Painlevé Equations in the Sense of Liouville

Ognyan Christov a and Georgi Georgiev b
a) Faculty of Mathematics and Informatics, Sofia University, 1164 Sofia, Bulgaria
b) Department of Mathematics and Informatics, University of Transport, 1574, Sofia, Bulgaria

Received December 10, 2014, in final form June 10, 2015; Published online June 17, 2015

In this paper we study the equation $$ w^{(4)} = 5 w'' (w^2 - w') + 5 w (w')^2 - w^5 + (\lambda z + \alpha)w + \gamma, $$ which is one of the higher-order Painlevé equations (i.e., equations in the polynomial class having the Painlevé property). Like the classical Painlevé equations, this equation admits a Hamiltonian formulation, Bäcklund transformations and families of rational and special functions. We prove that this equation considered as a Hamiltonian system with parameters $\gamma/\lambda = 3 k$, $\gamma/\lambda = 3 k - 1$, $k \in \mathbb{Z}$, is not integrable in Liouville sense by means of rational first integrals. To do that we use the Ziglin-Morales-Ruiz-Ramis approach. Then we study the integrability of the second and third members of the $\mathrm{P}_{\mathrm{II}}$-hierarchy. Again as in the previous case it turns out that the normal variational equations are particular cases of the generalized confluent hypergeometric equations whose differential Galois groups are non-commutative and hence, they are obstructions to integrability.

Key words: Painlevé type equations; Hamiltonian systems; differential Galois groups; generalized confluent hypergeometric equations.

pdf (430 kb)   tex (29 kb)


  1. Balser W., Jurkat W.B., Lutz D.A., Birkhoff invariants and Stokes' multipliers for meromorphic linear differential equations, J. Math. Anal. Appl. 71 (1979), 48-94.
  2. Beukers F., Brownawell W.D., Heckman G., Siegel normality, Ann. of Math. 127 (1988), 279-308.
  3. Cosgrove C.M., Higher-order Painlevé equations in the polynomial class. I. Bureau symbol ${\rm P2}$, Stud. Appl. Math. 104 (2000), 1-65.
  4. Cruz Morales J.A., van der Put M., Stokes matrices for the quantum differential equations of some Fano varieties, Eur. J. Math. 1 (2015), 138-153, arXiv:1211.5266.
  5. Duval A., Mitschi C., Matrices de Stokes et groupe de Galois des équations hypergéométriques confluentes généralisées, Pacific J. Math. 138 (1989), 25-56.
  6. Golubev V.V., Lectures on analytic theory of differential equations, Gos. Izdat., Moscow, 1950 (in Russian).
  7. Gromak V.I., On fourth-order nonlinear differential equations with the Painlevé property, Differ. Equ. 42 (2006), 1076-1085.
  8. Guest M.A., From quantum cohomology to integrable systems, Oxford Graduate Texts in Mathematics, Vol. 15, Oxford University Press, Oxford, 2008.
  9. Hone A.N.W., Non-autonomous Hénon-Heiles systems, Phys. D 118 (1998), 1-16, solv-int/9703005.
  10. Horozov E., Stoyanova T., Non-integrability of some Painlevé VI-equations and dilogarithms, Regul. Chaotic Dyn. 12 (2007), 622-629.
  11. Katz N.M., On the calculation of some differential Galois groups, Invent. Math. 87 (1987), 13-61.
  12. Kudryashov N.A., Transcendents defined by nonlinear fourth-order ordinary differential equations, J. Phys. A: Math. Gen. 32 (1999), 999-1013.
  13. Luke Y.L., The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York - London, 1969.
  14. Mazzocco M., Mo M.Y., The Hamiltonian structure of the second Painlevé hierarchy, Nonlinearity 20 (2007), 2845-2882, nlin.SI/0610066.
  15. Meijer C., On the $G$-functions. I-VIII, Indag. Math. 8 (1946), 124-134, 213-225, 312-324, 391-400, 468-475, 595-602, 661-670, 713-723.
  16. Mitschi C., Differential Galois groups and $G$-functions, in Differential Equations and Computer Algebra, Comput. Math. Appl., Academic Press, London, 1991, 149-180.
  17. Mitschi C., Differential Galois groups of confluent generalized hypergeometric equations: an approach using Stokes multipliers, Pacific J. Math. 176 (1996), 365-405.
  18. Morales-Ruiz J., Differential Galois theory and non-integrability of Hamiltonian systems, Birkhäuser, Basel, 1989.
  19. Morales-Ruiz J., Kovalevskaya, Liapounov, Painlevé, Ziglin and the differential Galois theory, Regul. Chaotic Dyn. 5 (2000), 251-272.
  20. Morales-Ruiz J., A remark about Painlevé transcendents, Séminaires Congrès 14 (2006), 229-235.
  21. Okamoto K., Studies on the Painlevé equations. III. Second and fourth Painlevé equations, $P_{{\rm II}}$ and $P_{{\rm IV}}$, Math. Ann. 275 (1986), 221-255.
  22. Ramis J.-P., Filtration Gevrey sur le groupe de Picard Vessiot d'une équation differentielle irrégulière, Informes de Mathematica Serie A-045/85, 1985.
  23. Ramis J.-P., Martinet J., Théorie de Galois différentielle et resommation, in Computer Algebra and Differential Equations, Comput. Math. Appl., Academic Press, London, 1990, 117-214.
  24. Sakka A.H., Bäcklund transformations for first and second Painlevé hierarchies, SIGMA 5 (2009), 024, 11 pages, arXiv:0903.0342.
  25. Sakka A.H., On special solutions of second and fourth Painlevé hierarchies, Phys. Lett. A 373 (2009), 611-615.
  26. Schlesinger L., Handbuch der Theorie der linearen Differentialgleichungen, B.G. Teubner, Leipzig, 1895.
  27. Sibuya Y., Linear differential equations in the complex domain: problems of analytic continuation, Translations of Mathematical Monographs, Vol. 82, Amer. Math. Soc., Providence, RI, 1990.
  28. Stoyanova T., Non-integrability of the fourth Painlevé equation in the Liouville-Arnold sense, Nonlinearity 27 (2014), 1029-1044.
  29. van der Put M., Singer M.F., Galois theory of linear differential equations, Grundlehren der Mathematischen Wissenschaften, Vol. 328, Springer-Verlag, Berlin, 2003.
  30. Wasow W., Asymptotic expansions for ordinary differential equations, Pure and Applied Mathematics, Vol. 14, Interscience Publishers John Wiley & Sons, Inc., New York - London - Sydney, 1965.
  31. Żołądek H., The monodromy group, Monografie Matematyczne, Vol. 67, Birkhäuser Verlag, Basel, 2006.
  32. Żołądek H., Filipuk G., Painlevé equations, elliptic integrals and elementary functions, J. Differential Equations 258 (2015), 1303-1355.

Previous article  Next article   Contents of Volume 11 (2015)